I am sure we can give you some good info. First, please post your thyroid related test results, along with reference ranges. Also, did you start on 200 mcg of Synthroid? How long have you been taking the Synthroid? Do you have any other symptoms?
My neurological symptoms from hypothyroidism (both cellular and thyroid gland issues) are many but include burning feet, pain when applying pressure to the soles of my feet, tingling/numbness in extremities, one eyelid drooping (ptosis), absent knee reflexes, muscle weakness, carpal tunnel, cerebellar ataxia, muscle cramps, internal tremors, severe bradypnea (central nervous system depression).
My original results were as follows:
07/08/2014: Thyroid Peroxidase Ab Anti Thyroid Peroxidase: >1000 IU/mL
07/08/2014: Thyroglobulin Antibody Anti-thyroglobulin Ab: 60 Final
Calcium: 9.7 mg/dL Final
Total Protein: 8.0 g/dL Final
Albumin: 4.9 g/dL Final
High Alkaline Phosphatase: 114 IU/L Final
Sgot (Ast): 39 IU/L Final
Bilirubin Total: 0.5 mg/dL Final
Sgpt (Alt): 24 IU/L Final
Sodium: 142 mEq/L Final
Potassium: 4.1 mEq/L Final
Chloride: 103 mEq/L Final
Co2: 28 mEq/L Final
Anion Gap: 11 mEq/L Final
07/03/2014: T4 Free Thyroxine (T4) Free: 0.3 NG/dL Final
07/03/2014: Thyroid Stimulating Hormone (TSH) High Thyroid Stimulating Hormone: > 150.00 uIU/mL Final
I have been taking 200mcg of Synthroid since I was prescribed in July. I have a had a slew of other symptoms like blurred vision, brain fog, joint pain, along with the numbness. I also feel as though I can't pick up my feet as high while walking (feeling clumsy) but this is probably due to my low muscle function.
I am due to get another EMG and nerve conduction test on Nov 1st to see if the muscle function and nerve damage are getting any worse or staying the same.
Even though you were extremely low in Free T4, starting on such a dose is not the recommended thing to do. You should have been started on a lower dose and re-tested every 4 weeks and increased from there. More importantly you should have been tested for Free T3 as well. Free T3 and Free T4 are the biologically active thyroid hormones. Free T3 has been shown to correlate best with hypo symptoms, while Free T4 and TSH did not correlate at all. After starting on thyroid meds, TSH should not be used to determine dosage. I expect that in spite of the 200 mcg of Synthroid, you are still hypothyroid. Will know more from further testing.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. You can get some good insight into clinical treatment from this letter written by a good thyroid doctor for patients that he sometimes consults with after initial tests and evaluation. The letter is then sent to the participating doctor of the patient to help guide treatment. In the letter, please note the statement, "the ultimate
criterion for dose adjustment must always be the clinical response of the patient."
So I think you are way overdue for followup tests. You should always make sure they test you for Free T3 and Free T4 each time you go in for tests. If the doctor resists, just insist on it and don't take no for an answer. In addition, you should find out if the doctor is going to be willing to treat clinically, as described above. If not, then you will need to find a good thyroid doctor that will do so.
Since hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin, those should also be tested when you return for tests. D should be around the middle of its range for best effect. B12 needs to be in the very upper part of its range. Note also that B12 deficiency can cause peripheral tingling and numbness. Ferritin deficiency leads to numerous symptoms and can adversely affect metabolism of thyroid hormone. For women ferritin is recommended to be around 70 min. Once tested for these, you can supplement on your own to reach recommended levels.
So you have lots of things to get done in order to get on the road to feeling good. When you have those test results, please post, along with ranges and members will be glad to help interpret and advise further.
I agree with Gimel.
Further, it is counterproductive to take too large a dose of Synthroid (T4) and you are quite possibly in this category. You take T4 and it is converted to T3 which does most of the work in your body. However if you take too much T4, then you will produce an excess amount of Reverse T3. Reverse T3 inhibits the action of T3, so is defeating the purpose of taking T4 in the first place, and it can make you feel even more hypo than when you started. This is to be avoided. A way to test this is the get a reverse T3 blood test - if it is very high or over range, then you know you are taking too much synthroid. Unfortunately a lot of doctors do not know about this...
you might have a look at these papers:
Hypothyroidism presenting with musculoskeletal symptoms, D. N. GOLDING
The musculo-skeletal features of hypothyroidism, Douglas N. Golding
Interesting and useful links. Thanks.